Aspirin is a medication used to treat pain-related symptoms. As with most things, taking too much of it can result in a variety of conditions, including Reye’s syndrome.
Aspirin, also referred to as acetylsalicylic acid, is a pain reliever, fever reducer, and anti-inflammatory agent. The recommended dosage is 81mg, and exceeding this may result in aspirin toxicity, increasing your risk of Reye’s syndrome.
Reye’s syndrome is a very rare disorder that can cause serious liver and brain damage said the National Health body.
The health body added:
“If it’s not treated promptly, it may lead to permanent brain injury or death.
“Reye’s syndrome mainly affects children and young adults under 20 years of age.
“As Reye’s syndrome can be fatal, it’s vital that you get medical advice if you think your child may have it.”
Reye’s syndrome symptoms may include:
- Repeatedly being sick
- Tiredness and lack of interest or enthusiasm
- Rapid breathing
- Seizures (fits).
- As the condition progresses, the symptoms may get more severe and more wide-ranging, and can include:
- Irritability, or irrational or aggressive behaviour
- Severe anxiety and confusion that’s sometimes associated with hallucinations
- Coma (loss of consciousness).
Although the exact cause of Reye’s syndrome is unknown, several factors may contribute to its development.
According to the Mayo Clinic, using aspirin to treat a viral illness or infection — particularly flu (influenza) and chickenpox — in children and teenagers with an underlying fatty acid oxidation disorder appears to trigger Reye’s syndrome.
The site continued: “Fatty acid oxidation disorders are a group of inherited metabolic disorders in which the body is unable to break down fatty acids because an enzyme is missing or not working properly.
“A screening test is needed to determine if your child has a fatty acid oxidation disorder.”
Aspirin is toxic at doses of 200 to 300mg/kg (milligrams per kilogram of body weight), and 500mg/kg is potentially lethal.
In chronic overdose, a lower level of aspirin in the body can result in serious illness.
Much lower levels can affect children.
Other symptoms of Reye’s syndrome you may have taken too much aspirin include:
- Agitation, fever, convulsions, collapse, confusion, coma
- Low blood pressure
- Rapid heart rate
- Rapid breathing
- Nausea and vomiting
Image Credit: Getty
You were reading: Does Aspirin increase your risk of Reye’s syndrome?